Friday, July 24, 2015

Happy days are not here again

Preparing C. for a fluid drip in the
local hospital emergency room
You can only avoid the ER for so long.

We'd succeeded at it for at least 15 years (neither the Hubby nor I remembers the precise number). But yesterday, after C.'s school called to ask us to bring her home early because of sleepiness, we realized that our DIY tactics weren't working.

She'd had a rather good morning, fed herself quite a few spoonfuls, walked nicely for a half an hour, wet her diapers a couple of times and seemed out of the woods. But shortly afterwards, during her hydrotherapy session, she took a turn for the worse.

At the hospital, we learned that her blood pressure and body temperature were low and the guilt set in. How could I have postponed taking her to the hospital for so many days? I confess that my selfish dread of getting stuck there for days had definitely been a factor.

But soon the doctors adjusted their diagnosis: her dehydration was actually mild and wasn't the sole cause of her extreme, puzzling lethargy.

That was confirmed when twelve hours of IV fluids did not revive her as was hoped. Her neurologist, guessing that the anti-epileptics could be involved, advised lowering the dosages of benzodiazepine (Rivotril) and the cannabis. We had been reducing the Rivotril at the rate of one drop/day every week. But she now advised dropping it a further 5 drops/day in one fell swoop. And the cannabis, to be dropped by 20-30%.

Both moves sounded awfully drastic to me at first. But I'm implementing them and hope there's sense to them. What do you readers think?

Just to spice up our near-24 hour stay at the ER, one doctor told us, after listening to C.'s heart, that she heard some sort of abnormality and an ultrasound is advised for follow up. But by morning, that suspect sound was gone and the second doctor in ER told us that she had consulted a cardiologist who said such abnormalities can be temporarily caused by dehydration and don't warrant concern or treatment.

The incident reminded us that no doctor had listened to C.'s heart in over a decade.

The ER doctors also asked us whether we'd ever pursued metabolic disorders as a possible cause for C.'s disabilities. While we do remember their brief mention  many years ago, they were never pursued, at least not doggedly. At our request yesterday, one ER doctor gave us the name of a local metabolic specialist whom we now plan to contact.

Could it be we overlooked the true culprit all these years while we focused on the the neurological and genetic options?

I've seen metabolic disorders mentioned frequently lately in the context of "medical child abuse" and know that it's a tough and unpopular diagnosis to arrive at. Did the neurologists steer us away from the metabolic world because of  professional bias?

In any case, these are not happy days for C. and us. All my energy is being devoted to keeping her fed and hydrated while she remains weak, minimally responsive and seizing more that usual.


Elizabeth said...

Oh, no. I am so sorry to hear this. I can't imagine that a drug she's been on for years (the benzo) would suddenly cause this problem -- were her blood levels really high for it? And I've never heard of any negative side effect like that from cannabis, unless the cannabis actually pushes up the level of the benzo (which is certainly a known problem for some). As far as metabolic work-ups -- that's crazy that the doctors have never suggested it before. At least here in the United States, when you're diagnosed with epilepsy and looking for a cause, they run through all the tests for the known metabolic disorders, as well as genetic ones. I know, though, that it's a field that continues to grow. I sure hope your girl feels better soon -- I can imagine you're very anxious about all of this. I hope, though, that she gets better as mysteriously as she "got worse." Sending love to you and continued courage and strength.

The Sound of the Silent said...

Thanks so much for your commiseration. and good wishes. I'm also hoping for a mysterious recovery. Because, as you noted, the neurologist's conclusion that the drug levels might be behind this doesn't make any sense. And no, they didn't check the benzo levels, only the valproic acid. So this dosage reduction is really just a stab in the dark. And as for the doctors skipping the metabolic workup - I suppose that's just another botch in a long string of them throughout C.'s life.